Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: My letter to the FDA detroitpistons

Posted by Bob on March 12, 2010, at 21:11:10

In reply to My letter to the FDA, posted by detroitpistons on March 12, 2010, at 15:10:48

> Who knows if anyone will ever read it, but I figured it was worth a shot. I also thought I might as well start petition...
>
> http://www.petitionspot.com/petitions/ADtaperingkits
>
> RE: Psychopharmacologic Drugs Advisory Committee - SSRI and SNRI Discontinuation Syndrome
>
>
> To Whom it May Concern,
>
> I wasnt exactly sure of whom to contact with my comments. I would have liked to have submitted this message to the comment on regulations section of the FDA website, but I dont have a specific docket number to comment on. Hopefully, this email will see the light of day (I understand that general email inboxes can become flooded). Ideally, Id send this email to the Psychopharmacologic Drugs Advisory Committee or perhaps the Drug Safety and Risk Management Advisory, but I couldnt find separate email address.
>
> First off, Id like to express my gratitude to the PDAC for directly and forcefully addressing the subject matter regarding Eli Lilly and its antidepressant Cymbalta in the following presentation from June 9, 2009. Please accept my deepest thanks! Its nice to know that someone is fighting for us.
>
> http://www.fda.gov/downloads/AdvisoryCommittees/CommitteesMeetingMaterials/Drugs/PsychopharmacologicDrugsAdvisoryCommittee/UCM172866.pdf
>
> I am not a physician nor a public advocate. However, I am a patient and a student, and I fancy myself as having above average knowledge and understanding of some of the topics presented in the aforementioned document. My experiences are not specifically with Cymbalta, but I think most of the subject matter discussed applies to several, if not most other psychotropic medications on the market today (and the manufacturers that make them).
>
> To me, its crazy that it took everyone so long to accept that discontinuation syndrome actually exists. Thank goodness for the legal actions brought about by consumers such as the class action lawsuits against GlaxoSmithKlines Paxil in both the U.S. and Britain.
>
> Speaking from experience, I can say that withdrawal from these drugs can be absolute hell, even with a proper taper. Consider this: The worst symptoms of heroin withdrawal are usually over within 48-72 hours of the last dose and usually cease completely after about a week. Roughly the same can be said for alcohol withdrawal. By contrast, withdrawal from SSRIs, SNRIs, and benzodiazepines can persist for weeks, months and many months/ year(s) in some reported cases. As the FDA and PDAC know, this is not fiction.
>
> Due to the short half life of Effexor XR, one can begin to experience severe withdrawal symptoms within about 12 hours of a missed dose! This has happened to me. The brain zaps, the anxiety, panic attacks, palpitations, disorientation, etc can happen that quickly. Not everyone has this kind of reaction, but plenty of people do. One of the biggest fears Ive had in my entire lifetime was that of running out of Effexor XR (for whatever reason). Ive had nightmares about going on trips and forgetting to pack my Effexor.
>
> I think that everything that Ive said thus far is somewhat well known by now, but perhaps still not taken very seriously by everyone, prescribers included. Clearly, the PDAC does take this very seriously, and again, Im very grateful for that. I wont belabor the point anymore, but there is still educating that needs to be done. Heres the main reason for my email: Consider someone taking Effexor XR, 225 mg daily, who is going to be discontinuing therapy due to remission or whatever reason. The smallest dose size for this drug is 37.5 mg. This person would most likely begin the taper by going from 225 mg to 187.5 mg for about a week, depending on that persons sensitivity. Then they would go down to 150 mg, etc. Finally, after weeks or months, this person will hopefully get down to 37.5 mg..OK, now what? Some people simply cannot make the jump from 37.5 mg to 0, and some doctors just dont know how to deal with this.
>
> Heres really the main point of my email and it pertains mainly to slide 8 of the FDAC: I think drug companies should be required to provide tapering kits to patients, containing several dose sizes, including solutions that can be administered drop by drop during the final phase of tapering. Stories abound of people sitting at home with magnifying glasses, trying to manually divide up the individual beads contained within Effexor XR capsules! That is the absolute truth. People have done this and they will probably continue to do this, and its just not right. In some cases, its also just inconvenient to taper for the simple fact that you have to go to the pharmacy and get two or three different dosage sizes, and pay a lot more money in the process. And again, some doctors just dont treat this seriously enough. In the case of Effexor XR, you cant even get samples of the 37.5 mg capsules anymore because Wyeth has moved on to marketing Pristiq (a patent extender, in my opinion) and so they dont make Effexor XR samples at all in any dose size.
>
> Making and providing these kits should not be that much of a problem, and it would be invaluable to many, many people. Considering their history of allegedly covering up the truth about withdrawal from these drugs, the pharmaceutical companies should be required to assist in helping patients to taper and it should be FREE of charge. To me, this is a no brainer. Can we make this happen?
>
> Thanks,
>

Pristiq is set to become an even worse offender in terms of withdrawal than Effexor in my opinion. The lowest available dose is 50mg, and that is in a sustained release form that is not supposed to be broken. How is one expected to get off that after long term therapy? It has basically been designed to be impossible to taper off of.

Despite all the problems people are having getting off some of these drugs, I think that the medical community is STILL quite indifferent about it. I was just at a major university associated psych center last week and had a staff psychiatrist tell me that some people can have a mild withdrawal when coming off venlaflaxine. My heart sank as I realized that even at this point in time, few people outside of those who suffer through it know what these meds can do to a person trying to get off of them.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Bob thread:939283
URL: http://www.dr-bob.org/babble/20100305/msgs/939330.html